Oklahoma, 2004

Flash Flooding and Hail in Oklahoma, June 7, 2004

June 7, 2004 · NWS OUN · 10 events in 5 counties and zones

Along with severe wind gusts and hail, the first significant heavy rainfall event of June occurred during the morning of June 7th over south central Oklahoma, and was associated with a strong upper level storm system moving through southern Oklahoma and north Texas. A cluster of thunderstorms generated by the system spread northward from the Red River valley into south central Oklahoma during…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Along with severe wind gusts and hail, the first significant heavy rainfall event of June occurred during the morning of June 7th over south central Oklahoma, and was associated with a strong upper level storm system moving through southern Oklahoma and north Texas. A cluster of thunderstorms generated by the system spread northward from the Red River valley into south central Oklahoma during the evening of June 6 and early morning of June 7. The thunderstorms produced heavy rainfall totals of 2 to 4 inches with some locally heavy amounts reaching 6+ inches. The largest measured amount during the event was 4.85 inches at the NWS cooperative observer site 4 miles west-southwest of Pauls Valley, OK. The heavy rains produced both nuisance flooding and some flash flooding across the region with the most significant flash flooding occurring in Garvin County during the mid to late morning hours of June 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 2:09 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 7, 2:09 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 AM CDT MON JUN  7 2004

.DISCUSSION...
THE RAIN/STORM COMPLEX OVER SOUTH CENTRAL OK IS EXPECTED TO DRIFT
SLOWLY NORTHEAST THOROUGH LATE MORNING BEFORE DISSIPATING. HOWEVER,
WEAK UPPER LOW IS FORECAST TO MEANDER FROM SOUTH CENTRAL TO
NORTHEAST OK THROUGH WEDNESDAY. WITH WARM ADVECTION AGAIN TONIGHT,
POPS REMAIN IN ROUGHLY THE SOUTHEAST HALF OF OK THROUGH WEDNESDAY.
ALTHOUGH OK HASNT RECEIVED THE HEAVY RAIN THAT NORTH CENTRAL TX
HAS, THAT MAY BE THE CASE TONIGHT. WITH RELATIVELY DRY CONDITIONS
ACROSS MOST OF SOUTHEAST AND EAST CENTRAL OK FLOODING IS NOT
EXPECTED TO BE AN ISSUE. WESTERN OK SHOULD BE UNDER THE INFLUENCE OF
THE SYNOPTIC-SCALE RIDGE.

THE DRYLINE IS STILL EXPECTED TO COME INTO PLAY BY THE WEEKEND WITH
A SHIFT TO SOUTHWEST FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  70  88  69 /  20  20  20   0
HOBART OK         94  70  90  68 /  10   0   0   0
WICHITA FALLS TX  92  71  89  70 /  20   0  10  10
GAGE OK           95  70  92  66 /   0   0   0   0
PONCA CITY OK     90  70  89  68 /  10  10  20   0
DURANT OK         89  70  88  69 /  80  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 6, 11:00 AM CST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN JUN 6 2004

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING OVER
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. A FEW STORMS MAY
BRIEFLY REACH SEVERE LEVELS.

DISCUSSION...
RESIDUAL BOUNDARIES FROM OVERNIGHT THUNDERSTORMS AND A SMALL SCALE
CIRCULATION CENTER LEFT BY A STORM COMPLEX OVER NORTHWEST TEXAS ARE
EXPECTED TO PROVIDE THE FOCUS FOR ADDITIONAL ISOLATED THUNDERTORMS
OVER PARTS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON AND EARLY EVENING.  THINNING CLOUDS WILL RESULT IN THE
DEVELOPMENT OF MODERATE INSTABILITY... BUT DEEP LAYER SHEAR WILL
REMAIN RELATIVELY WEAK.  ANY STORMS THAT DEVELOP MAY BRIEFLY REACH
SEVERE LEVELS WITH A THREAT OF QUARTER SIZE HAIL AND 60 MPH WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SLIGHT CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
THURSDAY NIGHT AND CONTINUE THROUGH SATURDAY AS ANOTHER STORM SYSTEM
PUSHES THE DRYLINE TOWARD WESTERN OKLAHOMA AT THE END OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY MORNING JUNE 7.

 MILLER

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM HWOOKC TO HWOOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

In the hours before

Special weather statement, Jun 7, 1:44 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
244 AM CDT MON JUN 7 2004

TXZ086-089-070800-
ARCHER TX-WICHITA TX-
244 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN WICHITA FALLS AT
244 AM CDT...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARCHER AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Local storm report, Jun 7, 2:02 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CDT MON JUN 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 AM     HAIL             WICHITA FALLS           33.91N 98.50W
06/07/2004  1.00 INCH        WICHITA            TX   TRAINED SPOTTER

            REPORTED ON SOUTHWEST SIDE OF CITY

&&

EM
Local storm report, Jun 7, 2:04 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 AM CDT MON JUN 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0301 AM     HAIL             WICHITA FALLS           33.91N 98.50W
06/07/2004  1.00 INCH        WICHITA            TX   AMATEUR RADIO

            REPORTED ON SOUTHWEST SIDE OF CITY

&&

EM
Local storm report, Jun 7, 2:09 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
309 AM CDT MON JUN 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             WICHITA FALLS           33.91N 98.50W
06/07/2004  1.75 INCH        WICHITA            TX   TRAINED SPOTTER

&&

EM
Special weather statement, Jun 7, 3:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 AM CDT MON JUN 7 2004

OKZ045-070915-
JEFFERSON OK-
404 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HASTINGS AT 404 AM
CDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 7, 3:24 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CDT MON JUN 7 2004

OKZ044-070945-
COTTON OK-
424 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF TEMPLE AT 424 AM
CDT...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN COTTON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The radar

The Altus AFB radar (KFDR), 87 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
June 7, 3:40 AM CST
Where
Jefferson County, 4 mi NW of Addington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -98.033

Thunderstorm Wind, Jefferson

When
June 7, 3:40 AM CST
Where
Jefferson County, 4 mi NW of Addington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.300, -98.033

Several 6 inch diameter tree limbs were downed. A barn was also damaged.

Hail, Cotton

When
June 7, 3:45 AM CST
Where
Cotton County, 9 mi S of Temple
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.133, -98.233

Hail, Stephens

When
June 7, 3:45 AM CST
Where
Stephens County, 3 mi SW of Comanche
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -98.000

Thunderstorm Wind, Stephens

When
June 7, 3:45 AM CST
Where
Stephens County, 3 mi SW of Comanche
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.333, -98.000

Thunderstorm Wind, Stephens

When
June 7, 3:45 AM CST
Where
Stephens County, 2 mi SW of Comanche
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.350, -97.983

Eight power poles were downed.

Flash Flood, Stephens

When
June 7, 4:00 AM CST to 5:30 AM CST
Where
Stephens County, Comanche
Reported by
NEWSPAPER
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

In Stephens County, heavy rains caused street flooding in Comanche, OK at 5:17 am CDT.

Flash Flood, Carter

When
June 7, 4:30 AM CST to 6:00 AM CST
Where
Carter County, Ardmore
Reported by
EMERGENCY MANAGER
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Flash flooding was reported at 6:00 am CDT on June 7 over roads in the eastern section of Ardmore, OK in Carter County.

Flash Flood, Garvin

When
June 7, 8:30 AM CST to 10:30 AM CST
Where
Garvin County, Maysville
Reported by
LAW ENFORCEMENT
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

One and a half foot deep water was reported over the road in front of the police station.

Flash Flood, Garvin

When
June 7, 8:30 AM CST to 11:30 AM CST
Where
Garvin County, Pauls Valley
Reported by
LAW ENFORCEMENT
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Flash flooding was reported between 9:30 am CDT and noon CDT on June 7 at several locations in and near Pauls Valley, OK. Water was reported over a few county roads. Kimberlin Road was closed near Interstate 35 due to high water. State Highway 9 was also closed near the courthouse due to the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409141, 5409142, 5409143, 5409144, 5409145, 5409146, 5409147, 5409148, 5409149, 5409150.